Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 17, NWS Blacksburg, VA

March 13, 2010Carroll County, City of Galax, Virginia

NWS Blacksburg, VA issued this flash flood warning at Mar 13, 2010, 3:43 AM EST for Carroll County, City of Galax, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2010, 3:43 AM EST (08:43 UTC)
Expired
Mar 13, 2010, 6:09 AM EST
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, VA, City of Galax, VA

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2010-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2010-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WGUS51 KRNK 130843
FFWRNK
VAC035-640-131245-
/O.NEW.KRNK.FF.W.0017.100313T0843Z-100313T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 AM EST SAT MAR 13 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF GALAX IN SOUTHWEST VIRGINIA
  CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 745 AM EST.

* AT 335 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF PERSISTENT MODERATE TO HEAVY RAIN JUST NORTHEAST OF 
  GALAX. FLOODING IS LIKELY ALONG SMALL STREAMS AND CREEKS ACROSS 
  CARROLL COUNTY. LOCALIZED FLASH FLOODING IS POSSIBLE...ESPECIALLY
  ACROSS THE NORTHERN PART OF THE COUNTY WHERE HEAVY RAINS HAVE
  PERSISTED THE LONGEST. 


* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SYLVATUS...
  HILLSVILLE...DUGSPUR...BYLLESBY AND GALAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3656 8084 3664 8091 3661 8091 3664 8094
      3668 8094 3681 8104 3685 8081 3688 8073
      3688 8070 3693 8063 3671 8046 3668 8046
      3664 8055 3665 8060 3660 8063 3656 8062

$$

PEM
1 follow-up statement
130 
WGUS71 KRNK 131109
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 AM EST SAT MAR 13 2010

VAC035-640-131116-
/O.CAN.KRNK.FF.W.0017.000000T0000Z-100313T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF GALAX VA-CARROLL VA-
609 AM EST SAT MAR 13 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
GALAX... CARROLL COUNTY...

THE FLOOD THREAT HAS ENDED ACROSS THE COUNTY. THE HEAVY RAIN HAS 
SUBSIDED. THERE HAVE BEEN NO REPORTS OF FLOODING TO THE COUNTY 
WARNING POINT...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3656 8084 3664 8091 3661 8091 3664 8094
      3668 8094 3681 8104 3685 8081 3688 8073
      3688 8070 3693 8063 3671 8046 3668 8046
      3664 8055 3665 8060 3660 8063 3656 8062

$$

PEM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 11:45 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Mar 12, 11:45 PM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EST FRI MAR 12 2010

.SYNOPSIS...
LOW PRESSURE SITUATED OVER THE OHIO VALLEY WILL SLOWLY MEANDER
ACROSS THIS AREA THROUGH TONIGHT WHILE ANOTHER LOW STRENGTHENS
OVER THE SOUTHEAST. THIS LOW WILL SLIDE NORTH INTO THE MID
ATLANTIC BY SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH SATURDAY/...
NOT A LOT OF CHANGE OTHER THAN TO INCLUDE A BIT MORE THUNDER
FARTHER NORTH THRU THE OVERNIGHT GIVEN BANDED NATURE TO SHRA AND
EMBEDDED TSRA. MAIN CONCERNS WITH POTENTIAL FOR BANDS TO FINALLY
CONSOLIDATE AND THEN PERSIST ESPCLY NEAR THE BLUE RIDGE INTO SE
WVA AS SUGGESTED BY THE LATEST WRF. LATEST LAPS/MSAS CONTINUE TO
SHIFT THE AXIS OF HIGHER SURFACE THETA-E EAST TO NEAR THE BLUE
RIDGE SO EXPECTING THIS MAY BE AN AREA OF TRAINING AS THE LOW
LEVEL WEDGE AIDS CONVERGENCE WHILE LIMITING THE EASTWARD MOVEMENT
OF THE UPWARD MOTION. THUS BEEFED UP HEAVY RAIN THREAT OVER PARTS OF
THE WEST/CENTRAL ZONES OVERNIGHT OTRW CAT POPS ON TRACK. WINDS
HAVE STAYED BELOW ADVISORY LEVELS OVER THE SW AS GUSTS HAVE BEEN
DRIVEN MORE BY CONVECTIVE ELEMENTS THAN GRADIENT FLOW ATTM SO WILL
HAVE SOME GUSTS TO 35-40 MPH THRU LATE TNGT. TEMPS AGAIN SLOW TO
FALL ESPCLY OVER THE EAST WHERE BUMPED UP A CAT OR SO WHERE THE
COOL ADVECTION LATER ON BEHIND THE FRONT APPEARS A BIT SLOWER ON
LATEST MODEL OUTPUT.

PREVIOUS DISCUSSION BELOW...

WILL KEEP FLOOD WATCH GOING AS IS. MAIN BRUNT OF PRECIP EXPECTED TO
ARRIVE THIS EVENING IN THE SOUTHWEST...THEN SHIFT NORTHEAST
OVERNIGHT INTO THE REST OF THE CWA...WITH MAIN BULK OF HEAVIEST
RAINS OCCURRING ALONG THE BLUE RIDGE THIS EVENING...THEN INTO THE
NRN/WRN HALF OVERNIGHT AS FLOW BECOMES MORE NORTHEAST WITH THE SFC
LOW PULLING NORTH ALONG THE COAST.

AS FOR THUNDERSTORMS...BEST INSTABILITY WILL RESIDE OVER THE SWRN
CWA THIS EVENING AND IT WILL SITUATE FROM NW-SE FROM BLF-MWK OUTSIDE
OF THE WEAK WEDGE. EVEN THOUGH THE WATCH IS FOR FLOODING...AREAL AND
RIVERS...ANY THUNDERSTORM HAS THE POTENTIAL TO CREATE A FLASH FLOOD
THREAT IF THE MOVEMENT IS SLOW.

SLOWLY...THE INSTABILITY EVAPORATES OVERNIGHT WITH SHOWERS
CONTINUING HEAVY AT TIMES.

TEMPS SHOULD NOT FALL TOO MUCH TONIGHT SO WENT CLOSE TO MAV GUIDANCE
AND PREVIOUS FORECAST.

SATURDAY...THE BULK OF THE SHOWERS WILL BE IN THE NRN HALF IN THE
MORNING INTO EARLY AFTERNOON. AS THE UPPER LOW PIVOTS ACROSS SAT
AFTERNOON COULD SEE SOME REDEVELOPMENT OF THUNDERSTORMS OUT
EAST...AND POTENTIAL FOR SMALL HAIL WITH COLD POOL ALOFT.

HIGHS FOR SATURDAY ARE GOING TO BE DEPENDENT ON CLOUD COVER AND
PRECIP. SUNSHINE THAT MAY POKE OUT WILL BE SELF DESTRUCTIVE WITH THE
LOW OVERHEAD...SO FOR NOW GOING TO KEEP HIGHS CLOSE TO MAV. FROM 50S
WEST TO 60S EAST.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE CENTER OF THE UPPER LOW WILL MOVE ACROSS THE FORECAST AREA
SATURDAY NIGHT INTO SUNDAY. THE SURFACE WINDS WILL BACK TO A
PREVAILING WEST NORTHWEST FLOW ENHANCING PRECIPITATION IN SOUTHEAST
WEST VIRGINIA...SOUTH THROUGH THE NORTHERN MOUNTAINS OF NORTH
CAROLINA. THIS UPSLOPE FLOW IS ANTICIPATED TO LAST THROUGH LATE
MONDAY EVENING. THE UPSLOPE SHOWERS SHOULD BE REDUCED MONDAY NIGHT
DUE TO THE FLOW TURNING MORE NORTHERLY.

WITH SLIGHTLY COOLER AIR ADVECTING INTO THE AREA THROUGH THE
WEEKEND...RAIN MAY MIX WITH SOME SNOW MAINLY IN THE HIGHER
ELEVATIONS...BUT EXPECT IT TO REMAIN PREDOMINANTLY RAIN. 85H
TEMPERATURES WILL LOWER TO -1C TO -2C ESPECIALLY IN THE WESTERN
MOUNTAINS. WITH LOW SURFACE TEMPERATURES RIGHT AROUND FREEZING AND
ONLY A BRIEF PERIOD OF MIXING WITH SNOW...DO NOT THINK ANY
ACCUMULATION WILL BE A PROBLEM.

MIN TEMPERATURES WILL RANGE FROM THE LOWER 30S WEST TO THE UPPER 30S
EAST. WHILE MAX TEMPERATURES WILL REACH INTO THE 50S WEST TO NEAR 60
EAST.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE EXTENDED PERIOD IS CHARACTERIZED BY DRY WEATHER AND NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES. WE WILL REMAIN IN A MEAN TROUGH
THROUGH THE PERIOD...WITH 850MB TEMPERATURES STARTING OUT AROUND 1C
ON TUESDAY AND INCREASING TO 4-5C BY FRIDAY. THIS WILL MEAN WE WILL
SEE INCREASING TEMPERATURES EACH DAY THROUGH FRIDAY...USED 850MB
TEMPERATURES AS A STARTING POINT FOR HIGHS AND BLENDED WITH MOSGUIDE.

WITH THE TROUGH OVERHEAD WE WILL HAVE RATHER STEEP LOW LEVEL LAPSE
RATES TUESDAY THROUGH THURSDAY...WHICH COULD ALLOW ISOLATED
AFTERNOON SHOWERS TO DEVELOP. THE BEST CHANCE FOR THIS APPEARS TO BE
ACROSS THE WEST...BUT ANY SHOWERS WILL BE ISOLATED AND THEREFORE
CURRENTLY JUST GOING WITH A DRY FORECAST. THE NEXT CHANCE FOR MORE
WIDESPREAD RAIN DOES NOT APPEAR TO BE UNTIL SUNDAY...WHEN MODELS
SHOW A COLD FRONT MOVING THROUGH.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
CONDITIONS CONTINUE TO OSCILLATE BETWEEN MVFR/IFR TONIGHT AS
BANDS OF MODERATE TO HEAVY SHOWERS LIFT NE ACROSS THE WEST WHILE
PATCHY -RA/DZ PUSH WESTWARD THRU THE WEDGE AIDED BY DEEP SE FLOW.
EXPECT THINGS TO ONLY DETEORIATE MORE AS AXIS OF HEAVIER
SHOWERS/ISOLATED TSRA SLOWLY EDGES INTO THE AREA FROM THE SW THRU
12Z. THIS MAY CAUSE CIGS TO IMPROVE BRIEFLY TO MVFR DURING THE
HEAVIER RAINFALL WHILE VSBYS DROP TO IFR. THUS EXPECT SOME
FLUCTUATIONS WHEN THE MODERATE TO HEAVY RAIN ARRIVES. WHEN IT IS
NOT RAINING HARD...TYPCIALLY IN THIS SETUP...CIGS FALL DOWN TO IFR
OR LOWER AND VSBYS COULD AS WELL...SO FOR NOW GOING WITH A
PESSIMISTIC OUTLOOK...ESPECIALLY IN LYH/DAN AS THEY WILL SEE A
BETTER INFLUENCE OF MOISTURE FROM THE ATLANTIC.

ONCE THIS BAND OF HEAVER RAINS EXITS...CIGS WILL AGAIN DROP TO IFR
AFTER 12Z SAT...WITH WINDS ADJUSTING FROM NORTHEAST TO WEST
BEHIND THE SFC LOW. HOWEVER POTENTIAL TO SEE SOME IMPROVEMENT IN
FLYING CONDITIONS ESPCLY EAST OF THE MOUNTAINS SAT AFTERNOON AS
THE AREA SLIDES INTO A DRY SLOT IN THE WAKE OF THE DEPARTING
SURFACE LOW. MODELS EVEN TAKE KROA AND POINTS EAST TO VFR FOR A
WHILE BUT GIVEN LOW CONFIDENCE MAY ONLY SHOW THIS TREND FOR LATE
IN THE DAY. OTRW THINK SHOWERS WILL BECOME MORE WIDELY SCATTERED
DURING THE DAY WITH ONLY THE SE WVA SITES HOLDING IN IFR/LOW END
MVFR AS FLOW BECOMES MORE UPSLOPISH DURING THE AFTERNOON.

SCATTERED SHOWERS ARE LIKELY SATURDAY NIGHT THROUGH SUNDAY...WITH
CEILINGS AND VISIBILITIES FALLING BACK INTO THE MVFR/IFR RANGE
DURING THESE SHOWERS. LOOKS LIKE LOW CLOUDS AND SPOTTY -RA MAY
KEEP AT LEAST MVFR CONDITIONS GOING INTO MONDAY WITH SOME SLOW
IMPROVEMENT TO VFR TUESDAY INTO WEDNESDAY.

&&

.HYDROLOGY...
NO CHANGES TO THE FLOOD WATCH. STILL EXPECTING MINOR TO MODERATE
FLOODING ALONG THE GREENBRIER AND PORTIONS OF THE JAMES...AS 1 TO
AS MUCH AS 2 INCHES FALLS OVER THE BASIN THROUGH SATURDAY.

STILL SEEING POTENTIAL STREAMS AND SMALLER CREEKS TO FLOOD TONIGHT
AS THE BULK OF HEAVIEST RAINS SHIFT ACROSS THE AREA.

THUNDERSTORMS ARE POSSIBLE WHICH COULD POSE A FLASH FLOOD THREAT.

OTHER MAIN STEM RIVERS MAY FLOOD WITH MAIN CONCERN IS GREENBRIER
AND JAMES RIVER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR VAZ018>020-022>024-
     033>035-043>047-058-059.
     FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ007-009>017-032.
NC...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NCZ005-006.
     FLOOD WATCH THROUGH SATURDAY MORNING FOR NCZ001>004-018>020.
WV...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR WVZ043>045.
     FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ042.

&&

SYNOPSIS...AMS/WP
NEAR TERM...JH/WP
SHORT TERM...REB
LONG TERM...MC
AVIATION...AMS/JH/WP
HYDROLOGY...
Hazardous weather outlook, Mar 12, 10:04 PM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 PM EST FRI MAR 12 2010

NCZ005-006-VAZ018>020-022-024-033>035-043>046-058-059-140315-
ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-ROCKBRIDGE-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
HALIFAX-CHARLOTTE-
1004 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043>045-140315-
SUMMERS-MONROE-GREENBRIER-
1004 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A RIVER FLOOD WARNING IS ALSO IN EFFECT FOR MODERATE FLOODING
ALONG THE GREENBRIER RIVER AROUND ALDERSON WHICH IS EXPECTED TO
RISE ABOVE FLOOD STAGE BY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ007-009>017-032-WVZ042-140315-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
MERCER-
1004 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ023-140315-
BOTETOURT-
1004 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A RIVER FLOOD WARNING IS ALSO IN EFFECT FOR MINOR FLOODING ALONG
THE JAMES RIVER AT BUCHANAN WHICH IS EXPECTED TO RISE ABOVE FLOOD
STAGE LATE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ047-140315-
BUCKINGHAM-
1004 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A RIVER FLOOD WARNING IS ALSO IN EFFECT FOR THE JAMES RIVER AT
BREMO BLUFF FOR MODERATE FLOODING BY LATER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 12, 9:51 PM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
951 PM EST FRI MAR 12 2010

NCZ001>004-019-020-VAZ009-012-015-016-130400-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SMYTH VA-STOKES NC-
SURRY NC-WILKES NC-WYTHE VA-YADKIN NC-
951 PM EST FRI MAR 12 2010

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...ASHE...CARROLL...GRAYSON...SMYTH...STOKES...SURRY...WILKES
...WYTHE AND YADKIN COUNTIES...

AT 947 PM EST...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 6 MILES EAST OF SALTVILLE TO 6 MILES
NORTHWEST OF TRAPHILL TO 9 MILES SOUTHEAST OF YADKINVILLE...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR STONE MOUNTAIN STATE PARK...WHITEHEAD...
STRATFORD...AND ELKIN AROUND 955 PM...STONE MOUNTAIN STATE PARK...
MARION...TWIN OAKS...AND BENHAM AROUND 1000 PM...HUNGRY MOTHER STATE
PARK AND AND SUGAR GROVE AROUND 1005 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3604 8072 3633 8131 3695 8182 3696 8179
      3696 8170 3694 8168 3694 8165 3696 8161
      3697 8111 3639 8050 3625 8033 3625 8045
      3612 8044 3609 8050 3604 8049

EXPERIMENTAL

JH
Special weather statement, Mar 12, 11:35 PM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 PM EST FRI MAR 12 2010

NCZ004>006-VAZ016-032-043-044-130530-
CARROLL VA-CASWELL NC-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-
1135 PM EST FRI MAR 12 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT CARROLL...CASWELL...HENRY...
PATRICK...PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES...

AT 1130 PM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 4
MILES NORTHWEST OF ARARAT TO 21 MILES SOUTH OF GRAHAM...MOVING EAST
AT 35 MPH. SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN PARTS OF
ROCKINGHAM COUNTY. PEA SIZE HAIL COULD OCCUR WITH THESE.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR COLLINSTOWN AROUND 1145 PM...STUART AROUND
MIDNIGHT...SANVILLE AROUND 1215 AM AND OREGON HILL AROUND 1230 AM.

LAT...LON 3624 8013 3647 8044 3655 8044 3655 8055
      3669 8074 3676 7986 3623 7916

EXPERIMENTAL

DS
Special weather statement, Mar 13, 12:32 AM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 AM EST SAT MAR 13 2010

NCZ005-006-VAZ032-033-043-044-130630-
CASWELL NC-FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-
1232 AM EST SAT MAR 13 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT CASWELL...FRANKLIN...HENRY...
PATRICK...PITTSYLVANIA AND ROCKINGHAM COUNTIES...

AT 1229 AM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 3
MILES SOUTH OF WOOLWINE TO 3 MILES SOUTH OF JERICHO...MOVING EAST AT
30 MPH. PARTS OF ROCKINGHAM AND CASWELL COUNTIES MAY EXPERIENCE SOME
THUNDERSTORMS ALONG THIS LINE OF SHOWERS. SMALL HAIL MAY ACCOMPANY
THE STORMS.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR LAWSONVILLE AROUND 1245 AM...PHILPOTT DAM
AROUND 100 AM...OAK LEVEL AROUND 115 AM AND MOUNTAIN VALLEY AROUND
130 AM.

LAT...LON 3624 7948 3676 8040 3687 7983 3649 7914
      3624 7916 3623 7922

EXPERIMENTAL

DS
Local storm report, Mar 13, 1:36 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 AM EST SAT MAR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     FLASH FLOOD      3 NW BLUEFIELD          37.27N 81.31W
03/13/2010                   TAZEWELL           VA   TRAINED SPOTTER

            WATER...150 YARDS WIDE...WAS FLOWING QUICKLY AT A DEPTH
            OF EIGHT INCHES ACROSS LOOP ROAD...JUST OFF STATE ROUTE
            102 NEAR FALLS MILLS VA. OTHER STREAMS AND CREEKS IN THE
            AREA WERE BANK FULL OR OUT OF THEIR BANKS.

&&

DS
Local storm report, Mar 13, 2:37 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 AM EST SAT MAR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     FLOOD            RAINELLE                37.97N 80.78W
03/13/2010                   GREENBRIER         WV   LAW ENFORCEMENT

            FLOODING CONTINUES IN THE AREA OF THE LILLY PARK
            SUBDIVISION JUST SOUTHWEST OF RAINELLE ON ROUTE 20.

1250 AM     FLOOD            RUPERT                  37.95N 80.68W
03/13/2010                   GREENBRIER         WV   LAW ENFORCEMENT

            FLOODING ALONG AJEAN ROAD JUST NORTH OF RUPERT.

1250 AM     FLOOD            4 SE RUPERT             37.91N 80.63W
03/13/2010                   GREENBRIER         WV   LAW ENFORCEMENT

            FLOODING ALONG MILLER ROAD NEAR CRAWLEY.

0210 AM     FLASH FLOOD      4 SW ALLISONIA          36.89N 80.79W
03/13/2010                   WYTHE              VA   PUBLIC

            FLOODING ALONG PERIWINKLE BRANCH. WATER RAPIDLY RISING
            ACROSS A DRIVEWAY...WITHIN 3 FEET OF A TRAILER. RESIDENTS
            ARE MOVING VEHICLES AND GETTING READY TO EVACUATE TRAILER
            IF NEED BE.

0220 AM     FLASH FLOOD      BLUEFIELD               37.24N 81.27W
03/13/2010                   TAZEWELL           VA   TRAINED SPOTTER

            STREAMS COMING OUT OF THEIR BANKS. STARTING TO SEE MUD
            AND DEBRIS FLOWS ACROSS HIGHWAYS. IN HALES BOTTOM AREA
            NORTH OF BLUEFIELD THE BLUESTONE RIVER IS OUT OF ITS
            BANKS IN SPOTS. BEAVER POND CREEK IN DOWNTOWN BLUEFIELD
            IS OUT OF ITS BANKS. SEVERAL SPOTS ALONG STATE ROUTE 102
            TO THE ABBS VALLEY AREA HAS SEVERAL SPOTS WITH MUD
            FLOWING ACROSS THE ROADWAY.

&&

11
Local storm report, Mar 13, 3:15 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 AM EST SAT MAR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     FLASH FLOOD      OAKVALE                 37.33N 80.97W
03/13/2010                   MERCER             WV   LAW ENFORCEMENT

            EVACUATIONS UNDERWAY FOR FLASH FLOODING ALONG THE EAST
            RIVER.

0250 AM     FLASH FLOOD      PRINCETON               37.37N 81.10W
03/13/2010                   MERCER             WV   LAW ENFORCEMENT

            EVACUATIONS UNDERWAY IN THE GREENVALLEY AREA FOR FLASH
            FLOODING ALONG BRUSH CREEK.

0220 AM     FLASH FLOOD      4 ENE BLUEFIELD         37.29N 81.15W
03/13/2010                   MERCER             WV   LAW ENFORCEMENT

            CAR SWEPT OFF ROAD INTO THE EAST RIVER. ALL OCCUPANTS GOT
            OUT SAFETLY.

0300 AM     FLASH FLOOD      PULASKI                 37.05N 80.80W
03/13/2010                   PULASKI            VA   LAW ENFORCEMENT

            PEAK CREEK OUT OF ITS BANKS IN PULASKI. WATER IS RISING
            RAPIDLY.

0300 AM     FLASH FLOOD      7 NW PULASKI            37.12N 80.89W
03/13/2010                   PULASKI            VA   LAW ENFORCEMENT

            LITTLE CREEK OUT OF ITS BANKS.

&&

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:40 PM ESTSpecial Weather StatementRNKGrayson, Smyth65 min
Mar 12, 8:20 PM ESTAreal Flood WarningRNKBland, Pulaski, Wythe6 hr
Mar 12, 8:38 PM ESTSpecial Weather StatementRNKGrayson52 min
Mar 12, 9:36 PM ESTFlash Flood WarningRNKBland, Giles6 hr
Mar 12, 9:51 PM ESTSpecial Weather StatementRNKGrayson, Smyth, Wythe, City of Galax69 min
Mar 12, 10:28 PM ESTAreal Flood WarningRNKBland, Carroll, Grayson, Tazewell, Wythe, City of Galax6 hr
Mar 12, 11:35 PM ESTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville55 min
Mar 13, 12:32 AM ESTSpecial Weather StatementRNKHenry, City of Danville, City of Martinsville58 min
Mar 13, 1:38 AM ESTFlash Flood WarningRNKBland, Pulaski, Tazewell, Wythe6 hr
Mar 13, 3:32 AM ESTFlash Flood WarningRNKGiles, Pulaski, City of Radford4 hr
Mar 13, 4:53 AM ESTAreal Flood WarningRNKAlleghany, Bath, Bedford, Botetourt, Craig, Rockbridge and 3 more6 hr
Mar 13, 7:34 AM ESTFlash Flood WarningRNKBland, Giles, Pulaski, Tazewell, Wythe6 hr
Mar 13, 8:29 AM ESTAreal Flood WarningRNKMontgomery, Roanoke, City of Salem12 hr
Mar 13, 10:33 AM ESTRiver Flood WarningRNKGiles17 hr
Mar 13, 1:06 PM ESTAreal Flood WarningRNKBland, Giles, Montgomery, Pulaski, Tazewell, Wythe14 hr
Mar 13, 1:37 PM ESTSpecial Weather StatementRNKFloyd, Patrick53 min
Mar 13, 2:16 PM ESTSpecial Weather StatementRNKCarroll, Floyd, Patrick59 min
Mar 13, 2:22 PM ESTSpecial Weather StatementRNKHenry, City of Martinsville53 min
Mar 13, 4:20 PM ESTAreal Flood WarningRNKAlleghany, Botetourt, Craig6 hr
Mar 13, 4:56 PM ESTSpecial Weather StatementRNKPittsylvania, City of Danville, City of Martinsville64 min
Mar 13, 6:35 PM ESTSpecial Weather StatementRNKCharlotte, Halifax, Pittsylvania, City of Danville70 min

Nearby

Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.